Alert archive / New York / Frost Advisories in 2014

Frost Advisory 4, NWS New York, NY

May 6, 2014Greater Bridgeport Planning Region, Connecticut; Orange County, Putnam County, New York

NWS New York, NY issued this frost advisory at May 6, 2014, 3:41 AM EDT for Greater Bridgeport Planning Region, Connecticut; Orange County, Putnam County, New York. It took effect at May 7, 2014, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 6, 2014, 3:41 AM EDT (07:41 UTC)
In effect from
May 7, 2014, 3:00 AM EDT
Expired
May 7, 2014, 8:00 AM EDT
In force
5 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2014-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2014-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS71 KOKX 060741
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
341 AM EDT TUE MAY 6 2014

...AREAS OF FROST TONIGHT...

CTZ005-NYZ067-068-062030-
/O.NEW.KOKX.FR.Y.0004.140507T0700Z-140507T1200Z/
NORTHERN FAIRFIELD-ORANGE-PUTNAM-
341 AM EDT TUE MAY 6 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT WEDNESDAY.

* LOCATIONS...ORANGE AND PUTNAM COUNTIES IN NEW YORK AND NORTHERN
  FAIRFIELD COUNTY IN CONNECTICUT.

* HAZARDS...FROST.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...3 AM TO 8 AM WEDNESDAY.

* IMPACTS...THE DEVELOPMENT OF FROST WILL POSE A RISK OF DAMAGE TO
  SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
676 
WWUS71 KOKX 061935
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT TUE MAY 6 2014

...AREAS OF FROST TONIGHT...

CTZ005-NYZ067-068-070815-
/O.CON.KOKX.FR.Y.0004.140507T0700Z-140507T1200Z/
NORTHERN FAIRFIELD-ORANGE-PUTNAM-
335 PM EDT TUE MAY 6 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

* LOCATIONS...ORANGE AND PUTNAM COUNTIES IN NEW YORK AND 
  NORTHERN FAIRFIELD COUNTY IN CONNECTICUT.

* HAZARDS...FROST.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...3 AM TO 8 AM WEDNESDAY.

* IMPACTS...THE DEVELOPMENT OF FROST WILL POSE A RISK OF DAMAGE 
  TO SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
682 
WWUS71 KOKX 070128
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
928 PM EDT TUE MAY 6 2014

...AREAS OF FROST TONIGHT...

CTZ005-NYZ067-068-070930-
/O.CON.KOKX.FR.Y.0004.140507T0700Z-140507T1200Z/
NORTHERN FAIRFIELD-ORANGE-PUTNAM-
928 PM EDT TUE MAY 6 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
WEDNESDAY...

* LOCATIONS...ORANGE AND PUTNAM COUNTIES IN NEW YORK AND 
  NORTHERN FAIRFIELD COUNTY IN CONNECTICUT.

* HAZARDS...FROST.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...3 AM TO 8 AM WEDNESDAY.

* IMPACTS...THE DEVELOPMENT OF FROST WILL POSE A RISK OF DAMAGE 
  TO SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
507 
WWUS71 KOKX 070742
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
342 AM EDT WED MAY 7 2014

...AREAS OF FROST EARLY THIS MORNING...

CTZ005-NYZ067-068-071200-
/O.CON.KOKX.FR.Y.0004.000000T0000Z-140507T1200Z/
NORTHERN FAIRFIELD-ORANGE-PUTNAM-
342 AM EDT WED MAY 7 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...ORANGE AND PUTNAM COUNTIES IN NEW YORK AND 
  NORTHERN FAIRFIELD COUNTY IN CONNECTICUT.

* HAZARDS...FROST.

* TEMPERATURES...IN THE MID 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...THE DEVELOPMENT OF FROST WILL POSE A RISK OF DAMAGE 
  TO SENSITIVE OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MALOIT
611 
WWUS71 KOKX 071146
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
746 AM EDT WED MAY 7 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM...


CTZ005-NYZ067-068-071300-
/O.EXP.KOKX.FR.Y.0004.000000T0000Z-140507T1200Z/
NORTHERN FAIRFIELD-ORANGE-PUTNAM-
746 AM EDT WED MAY 7 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM AS
TEMPERATURES RISE INTO THE 40S ACROSS THE ADVISORY AREAS.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at May 6, 1:45 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 6, 1:45 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
145 AM EDT TUE MAY 6 2014

.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION THROUGH WEDNESDAY.
A WARM FRONT SLOWLY APPROACHES FROM THE SOUTHWEST FROM WEDNESDAY
NIGHT INTO FRIDAY...THEN PUSHES TO THE NORTH FRIDAY NIGHT. A COLD
FRONT APPROACHES FROM THE WEST SATURDAY...THEN SLOWLY CROSSES THE
AREA INTO SUNDAY. HIGH PRESSURE THEN BUILDS IN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FORECAST IS GENERALLY ON TRACK. HOURLY TEMPS ARE SEVERAL DEGREES
WARMER AND DEWPOINTS IN THE NYC METRO AREA ARE MUCH LOWER THAN
FORECAST...SO ADJUSTMENTS HAVE BEEN MADE AS A RESULT.
OTHERWISE...SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION OVERNIGHT. ALOFT...A SHORTWAVE WILL PUSH ACROSS THE
REGION...RESULTING IN MID AND HIGH CLOUDS. WITH THE HIGH BUILDING
INTO THE AREA...EXPECT WINDS TO BECOME LIGHT.

FOLLOWED A MAV/MET BLEND FOR LOWS TONIGHT. WITH CLOUDS OVER THE
AREA...TEMPERATURES WILL ONLY FALL INTO THE UPPER 30S AND 40S. A FEW
LOCATIONS NORTH AND WEST OF NYC MAY SEE TEMPERATURES FALL INTO THE
MIDDLE 30S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION THROUGH
THE SHORT TERM. EXPECT FAIR AND DRY CONDITIONS THROUGH THE PERIOD. A
SHORTWAVE MOVING ACROSS THE REGION MAY PROVIDE SOME MID AND HIGH
LEVEL CLOUDS FOR THE FIRST PART OF THE DAY. DEPENDING ON JUST HOW
FAST THE SHORTWAVE MOVES EAST...FORECAST CLOUD COVER MAY HAVE TO BE
INCREASED OR DECREASED A LITTLE. FOR NOW...WILL GO WITH A PARTLY
SUNNY FORECAST. FOR TEMPERATURES...USED A MAV/MET BLEND FOR HIGHS.
EXPECT HIGHS TO CLIMB INTO THE 60S.

SKIES CLEAR OUT FOR TUESDAY NIGHT...AND WITH HIGH PRESSURE OVERHEAD
EXPECT WINDS TO BECOME LIGHT AND VARIABLE. THE COMBINATION OF THE
LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE
30S AND 40S. LOCATIONS FAR NORTH AND WEST OF NYC MAY SEE
TEMPERATURES FALL INTO THE LOWER AND MIDDLE 30S. WILL CONTINUE TO
KEEP PATCHY FROST IN THE FORECAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A DEEP LAYERED RIDGE SLOWLY BUILDS INTO THE REGION FROM THE GREAT
LAKES AND SOUTHEAST INTO FRIDAY...THEN SLOWLY SLIDES TO THE EAST
INTO SATURDAY. A TROUGH OF LOW PRESSURE THEN APPROACHES FROM THE
WEST SATURDAY NIGHT...AND CROSSES THE AREA SUNDAY. DEEP LAYERED
RIDGING THEN BEGINS TO BUILD BACK INTO THE AREA INTO MONDAY.

SUBSIDENCE UNDER THE RIDGE SHOULD KEEP THINGS DRY WITH MINIMAL
CLOUD COVER WEDNESDAY. FOR HIGHS USED A BLEND OF MAV/MET GUIDANCE
WITH NAM 2-METER TEMPERATURES AND MIXING DOWN FROM 875 HPA NEAR THE
COAST AND 850 HPA INLAND PER BUFKIT SOUNDINGS. HIGHS SHOULD BE NEAR
TO SLIGHTLY BELOW NORMAL.

AS THE RIDGE BUILDS OVER AHEAD...AT THE SURFACE A STALLED FRONTAL
BOUNDARY OVER THE MID-SOUTH AND SOUTHEASTERN U.S. BEGINS TO SLOWLY
LIFT NE AS A WARM FRONT...REMAINING TO OUR SOUTH THROUGH FRIDAY.
SHOULD SEE SUFFICIENT ISENTROPIC LIFT TO WARRANT A CHANCE OF LIGHT
RAIN - WITH POPS INCREASING FROM E TO W FROM WEDNESDAY NIGHT INTO
THURSDAY...TO LIKELY LATE WEDNESDAY NIGHT/THURSDAY MORNING OVER
WESTERN ZONES AND CHANCE EAST...WITH THE PASSAGE OF A SHORTWAVE OVER
THE TOP OF THE RIDGE. DECREASE POPS TO SLIGHT CHANCE THURSDAY
AFTERNOON IN THE WAKE OF THE DEPARTING SHORTWAVE. THERE IS SOME
INDICATION OF ANOTHER SHORTWAVE PASSING THURSDAY NIGHT - SO DO HAVE
SOME CHANCE POPS THEN - MAINLY OVER EASTERN ZONES. THE 850 HPA WARM
FRONT WORKS TO OUR N DURING THE DAY ON FRIDAY...LIMITING BEST CHANCE
OF POPS TO ITS NORTH. FINALLY...DUE TO SUBSIDENCE UNDER THE RIDGE
WORKING AGAINST THE ISENTROPIC LIFT DO HAVE THE POTENTIAL FOR
DRIZZLE VS. LIGHT RAIN - ESPECIALLY OVER EASTERN ZONES CLOSER TO THE
DAMMING HIGH. HOWEVER STILL TOO MUCH UNCERTAINTY TO GO WITH DRIZZLE
VICE LIGHT RAIN AT THIS TIME.

USED A BLEND OF MAV/MET GUIDANCE WITH NAM 2-METER TEMPERATURES FOR
LOWS WEDNESDAY NIGHT - WITH VALUES FORECAST TO BE NEAR NORMAL. USED
A BLEND OF MEX/MEN/EKD/ECE/ECM/WPC GUIDANCE WITH NAM 2-METER
TEMPERATURES AND A MIX DOWN FROM 975 HPA FOR HIGHS THURSDAY -  -
WITH VALUES FORECAST TO BE 5-10 DEGREES BELOW NORMAL. FROM THURSDAY
NIGHT-FRIDAY USED A BLEND OF MEX/MEN/EKD/ECE/ECM/WPC GUIDANCE FOR
TEMPERATURES  - WITH GFS AND ECWMF 2-METER TEMPERATURES BLENDED IN
FOR HIGHS ON FRIDAY - EXPECT LOWS TO BE NEAR TO SLIGHTLY ABOVE
NORMAL AND HIGHS TO BE AROUND 5 DEGREES BELOW NORMAL. STILL
UNCERTAIN ON HIGHS FOR FRIDAY - HAVE A SUSPICION THAT WITH EASTERLY
LOW LEVEL FLOW COULD END UP SOME 5-10 DEGREES COOLER THAN CURRENTLY
FORECAST.

WARM FRONT IS PROGGED BY ALL GUIDANCE TO LIFT TO THE N FRIDAY
NIGHT...SO CONTINUED TO GO WITH THIS IDEA WITH CHANCE POPS
FRIDAY NIGHT...JUST CHANGE FROM LIGHT RAIN IN THE EVENING TO SHOWERS
OVERNIGHT TO REFLECT IDEA OF WARM FRONTAL PASSAGE.

COLD FRONT THEN SLOWLY APPROACHES SATURDAY...THEN SLOWLY CROSSES THE
REGION THROUGH SUNDAY. SO HAVE CHANCE OF SHRA/ISOLD TSRA
SATURDAY-SUNDAY. COULD HAVE ENOUGH INSTABILITY SATURDAY FOR SOME
STRONGER STORMS - WILL CONTINUE TO MONITOR. THINGS SHOULD DRY OUT
SUNDAY NIGHT...THEN BY DRY ON MONDAY WITH RIDGING BUILDING IN ALOFT.
FOR TEMPERATURES SATURDAY-MONDAY CONTINUED WITH BLEND OF ALL
AVAILABLE GUIDANCE...CURRENTLY FORECASTING TEMPERATURES TO BE ABOVE
NORMAL IN THIS TIME FRAME.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR...AS HIGH PRESSURE BUILDS INTO THE REGION THROUGH TUESDAY.

BKN MID DECK DEVELOPS OVERNIGHT. SCT 050-070 STRATO-CU TUE AFT.

GUSTY WNW-NW WINDS AFT 15Z ON TUE...THRU EARLY EVENING. WINDS
GENERALLY BETWEEN 300 AND 330 MAGNETIC. WINDS AND GUSTS GRADUALLY
DIMINISH IN THE EVENING. WINDS WILL TURN MORE TOWARD THE W IN THE
AFTERNOON FOR A BRIEF PERIOD BEFORE GOING BACK TO NW.

.OUTLOOK FOR 00Z WED THROUGH SAT...
.TUE NIGHT...VFR. DIMINISHING WINDS.
.WED...VFTR. AFTERNOON SEABREEZE DEVELOPMENT LIKELY AT COASTAL
TERMINALS. LATE DAY SEABREEZE EVEN POSSIBLE AT KEWR.
.WED NIGHT-SAT...CHANCE OF RAIN WITH MVFR OR LOWER CONDITIONS.

&&

.MARINE...
WITH HIGH PRESSURE BUILDING INTO THE REGION...EXPECT SUB-SCA
CONDITIONS ON THE AREA WATERS THROUGH TUESDAY NIGHT. WINDS MAY GUST
TO 15-20 KT ON TUESDAY AFTERNOON AS A SHORTWAVE DEPARTS THE REGION.
OTHERWISE...EXPECT TRANQUIL CONDITIONS.

A RELAXED PRESSURE GRADIENT OVER THE WATERS SHOULD KEEP WINDS 10 KT
OR LESS FROM WEDNESDAY INTO SATURDAY MORNING. THE PRESSURE GRADIENT
INCREASES AHEAD OF AN APPROACHING COLD FRONT LATER SATURDAY -
ALLOWING FOR WINDS TO INCREASE TO UP TO 15 KT ON THE COASTAL OCEAN
WATERS. ALSO AN INCREASING S SWELL COULD BUILD SEAS TO SCA LEVELS ON
THE COASTAL OCEAN WATERS ON SATURDAY.

&&

.HYDROLOGY...
DRY WEATHER IS EXPECTED THROUGH TUESDAY NIGHT.

NO SIGNIFICANT RAINFALL IS EXPECTED FROM WEDNESDAY-FRIDAY
NIGHT...WITH MAINLY LIGHT PRECIPITATION THROUGH THEN.
THERE IS A CHANCE FOR SIGNIFICANT RAINFALL NEXT WEEKEND. AT THIS
TIME...THERE IS TOO MUCH UNCERTAINTY TO SPECIFY EXACT AMOUNTS OR
POTENTIAL IMPACTS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/MALOIT
NEAR TERM...BC/JMC
SHORT TERM...BC
LONG TERM...MALOIT
AVIATION...JP/NV
MARINE...BC/MALOIT
HYDROLOGY...BC/MALOIT

Nearby

Frost Advisories in New York, 2014Frost Advisories in Connecticut, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.